Thunderstorm Wind, Hamilton
- When
- July 13, 6:56 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.050, -85.283
Numerous trees and powerlines were reported down across the southeastern third of the county; especially around East Ridge, East Brainerd, Collegedale, Ooltewah, and Apison.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and powerlines were reported down across the southeastern third of the county; especially around East Ridge, East Brainerd, Collegedale, Ooltewah, and Apison.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 6:00 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 700 PM EDT THU JUL 13 2006 .DISCUSSION...THUNDERSTORM WATCH 595 CANCELLED FOR MRX CWA. WATCH AREA HAS STABILIZED DUE TO PREVIOUS CONVECTION. LEFT POPS ON HIGH SIDE AS WEAK MID LEVEL SPEED MAX CONTINUES TO MOVE EAST ACROSS N EDGE OF NE TN/SW VA. AIRMASS STILL A BIT UNSTABLE ELSEWHERE WITH 70 DEGREE DP BOUNDARY ACROSS SE TN/SW NC. SON PREVIOUS DISCUSSION: SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... THUNDERSTORMS HAVE FORMED AHEAD OF A WEAK VORT MAX WHICH IS A REMNANT OF YESTERDAYS CONVECTION IN WEST TN. SEVERE THREAT THIS EVENING LOOKS MARGINAL DUE TO MODEST INSTABILITY. THE STORMS WILL PRODUCE VERY HEAVY RAIN...AND PRECIP LOADING COULD PRODUCE AN ISOLATED DAMAGING WIND GUST. EXPECT THE STORMS TO DISSIPATE SOON AFTER SUNSET. WITH A MOIST AIR MASS REMAINING OVER THE AREA...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW...MAINLY DRIVEN BY DIURNAL HEATING. WITH A LACK OF UPPER LEVEL FORCING...COVERAGE SHOULD BE NO GREATER THAN SCATTERED. COVERAGE SHOULD INCREASE ON SATURDAY AS THE MODELS BRING A TROUGH INTO THE AREA. CLOUD COVER SHOULD LIMIT INSTABILITY...BUT LIFT WITH THE TROUGH ACTING ON AN AIR MASS WITH PW NEAR 2 INCHES SHOULD PRODUCE GOOD COVERAGE...WILL HAVE LIKELY POPS NORTH CLOSER TO THE STRONGER VORTICITY AND HIGH CHANCE ELSEWHERE. HEAVY RAIN AND AN ISOLATED DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. MODELS HAVE SOME TIMING AND STRENGTH DIFFERENCES WITH THE TROUGH...WITH THE NAM BEING FASTER AND LESS AMPLIFIED THAN THE GFS. PREFER THE GFS SOLUTION AT THIS TIME AS IT HAS BEEN MORE CONSISTENT. DRY AIR ALOFT AND A MIDLEVEL INVERSION BEGINS TO BUILD INTO THE AREA LATE SATURDAY NIGHT. LONG TERM (SUNDAY THROUGH THURSDAY)... A LARGE AREA OF HIGH PRESSURE WILL EXTEND EAST TO WEST FROM THE APPALACHIANS TO THE ROCKIES. THE 500 MB CENTER OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRIER AND MORE STABLE ATMOSPHERE. THUS WILL HAVE A DRY FORECAST WITH ABOVE NORMAL TEMPERATURES FOR THIS PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 91 73 89 / 30 40 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 92 73 86 / 50 40 40 50 OAK RIDGE, TN 72 91 73 86 / 40 40 40 50 TRI CITIES AIRPORT, TN 69 87 68 85 / 60 40 40 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EDT THU JUL 13 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-141000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 510 AM EDT (410 AM CDT) THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE ACROSS THE AREA THROUGH THE PERIOD...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE FRIDAY THROUGH TUESDAY. A FEW STORMS MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON AND EVENING HOURS...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERALL...BUT MAY BE NEEDED FOR ISOLATED SEVERE WEATHER REPORTS A FEW TIMES THROUGH THE REST OF THIS WEEK AND INTO TUESDAY. GH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 334 PM EDT THU JUL 13 2006 TNZ017-018-046-047-VAZ008-132030- JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON- 334 PM EDT THU JUL 13 2006 ...STRONG THUNDERSTORMS WERE AFFECTING CARTER...JOHNSON...SULLIVAN COUNTIES IN TENNESSEE AND WASHINGTON COUNTY VIRGINIA... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF QUARRY TO BULADEAN....MOVING EAST AT 25 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA. HW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 410 PM EDT THU JUL 13 2006 TNZ018-132100- JOHNSON- 410 PM EDT THU JUL 13 2006 ...A STRONG THUNDERSTORM WAS AFFECTING JOHNSON COUNTY... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEORIA....MOVING EAST AT 30 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA. LCM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 9 W MORRISTOWN 36.21N 83.46W
07/13/2006 GRAINGER TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
GRAINGER SHERIFFS OFFICE.
&&
MEPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 454 PM EDT THU JUL 13 2006 TNZ082-132200- BLEDSOE- 354 PM CDT THU JUL 13 2006 ...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PIKEVILLE....MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA. LCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 652 PM EDT THU JUL 13 2006 TNZ036-132330- ANDERSON- 652 PM EDT THU JUL 13 2006 ...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON COUNTY... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF JACKSBORO TO 7 MILES EAST OF KINGSTON....MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN LCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 725 PM EDT THU JUL 13 2006 TNZ037-069-140045- KNOX-UNION- 725 PM EDT THU JUL 13 2006 ...STRONG THUNDERSTORMS APPROACHING KNOX AND UNION COUNTIES... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF JACKSBORO TO FARRAGUT....MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN LCM
The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519310.